Restless legs patients have high depression rate.
Investigators from Johns Hopkins University in Baltimore found major depressive disorder in 8 of 42 patients (19%) diagnosed with restless legs syndrome (RLS). Only 8.4% of those without RLS met the DSM-IV criteria for depression in diagnostic interviews.
"Depression and anxiety are common in RLS, and vice versa," said Dr. Lee of the Neuropsychiatry and Memory Group at Johns Hopkins. Previous population-based studies suggested a connection, he said, but the new study is "probably the most definitive."
Dr. Lee described numerous overlaps between the two disorders, both of which are diagnosed on the basis of subjective reports from the patient. He said the two conditions have similar prevalence in the community, occur twice as often in women as in men, present with diurnal variation, and tend to run in families.
Both RLS and depression also have a high placebo response rate in treatment trials.
Additionally, six of the nine symptoms that the DSM-IV lists for major depressive disorder are common in RLS patients, according to Dr. Lee.
He cited depressed mood, diminished interest, fatigue or loss of energy, diminished concentration, psychomotor retardation, and insomnia or excessive sleepiness. Indeed, he suggested asking depressed patients who complain of insomnia or excessive sleepiness whether they experience "a creepy crawling feeling" in their legs.
Noting that no guidelines exist for managing depression in RLS patients, Dr. Lee recommended this strategy:
* If an RLS patient presents with mild depression or dysthymia, treat the RLS first and see whether mood-related symptoms improve. If the patient continues to have depressive symptoms, treat these as well.
* If a severe major depressive disorder occurs along with mild RLS, treat the depression first, preferably with agents that are not SSRIs or tricyclic antidepressants.
* If both RLS and depression are severe, however, consider treating the conditions simultaneously, but avoid using most dopamine agonists for RLS because of the possibility of the rare side effect of psychosis.
"Careful consideration is needed for treatment of major depressive disorder in patients with restless legs syndrome," Dr. Lee warned.
He ruled out the use of many medications, saying that SSRIs and tricyclic antidepressants should be avoided whenever possible. Both drug classes can exacerbate periodic limb movements, which occur in 80%-90% of RLS patients, according to Dr. Lee.
He suggested trying nefazodone, trazodone, and bupropion as alternatives. These agents have not been reported to exacerbate periodic limb movements, he said, and they may produce improvement. Mirtazapine is sometimes recommended for depression in RLS patients, he added, but reports are conflicting.
Regarding adjunctive treatments for RLS, he said that antipsychotic medications generally exacerbate the syndrome. While atypical antipsychotic agents are less likely to do so, he said there have been reports of risperidone, quetiapine, and olanzapine worsening RLS. Aripiprazole might be worth a trial in this movement disorder, given that it is a partial dopamine agonist.
Anticonvulsants do not usually worsen RLS symptoms, according to Dr. Lee. He described gabapentin and carbamazepine as "viable alternatives" for treating RLS. Valproic acid and lamotrigine also may be helpful, he said, but anecdotal reports suggest lithium can exacerbate RLS and periodic leg movements.
Benzodiazepines, particularly clonazepam, may be used as an adjunctive RLS treatment, Dr. Lee said.
No data are available on use of the cholinesterase inhibitors, however, and he warned that antihistamines such as Benadryl are poorly tolerated in this patient population.
Dopamine agonists are increasingly an option for treatment of RLS, but Dr. Lee said ergot-derived dopamine agonists should be avoided. He cited the possibility of heart valve abnormalities and other side effects. Instead, he suggested a trial of dopamine agonists that are not derived from ergot such as pramipexole and ropinirole.
Dr. Lee added, however, that high doses of dopamine agonists have been linked to hallucinations, compulsive gambling, and psychiatric side effects in Parkinson's disease patients.
He expressed concern that widespread use will result in new issues for psychiatrists consulting on RLS patients.
BY JANE SALODOF MACNEIL
|Printer friendly Cite/link Email Feedback|
|Author:||MacNeil, Jane Salodof|
|Publication:||Internal Medicine News|
|Article Type:||Clinical report|
|Date:||Apr 1, 2006|
|Previous Article:||Stay the statin course during acute stroke care.|
|Next Article:||Include trauma therapy in addiction programs.|